Mountaineering :: Trekking :: Ski touring

 

I have been considering a continuous ski traverse from Menton, on the Mediterranean coast, to Chamonix Mt Blanc for several years. This project was scheduled to happen during Feb/Mar 2014 with myself plus 3 companions. I planned a route of 36 stages and allowed 42 days to complete the trip. Several 'long' ski traverses have been completed covering significant sections of the Alps and the idea, while not new, is becoming more popular. However most teams have resorted to road transport to bypass difficult sections or save time. The guiding principle behind my project was to make it as 'pure' as possible by avoiding all forms of mechanical transport and completing the entire trip on skis except for short sections where lack of snow cover necessitated walking. This meant choosing a higher altitude route with more technical difficulties than most previous parties.

Unfortunately I had to withdraw from the project a few weeks before the planned start date. John Kentish, Steve Kentish and Sam Handley completed the trip from Menton to Chamonix between mid February and late March 2014. I hope to reschedule my own journey and make this trip in the same time slot during 2015.

I was able to spend a few weeks in the Southern French Alps during March 2014 and chose to ski a section of the longer tour in order to gain familiarity with clothing and equipment options together with navigational and communications issues. In a spell of perfect weather I skied from Larche to Montgenevre together with one Swiss friend in 5 days. This 84km south to north route closely followed the French/Italian border and defines the eastern edge of the Queyras Massif.

Weather and snow conditions were excellent for making a journey, but less than ideal for enjoyable ski descents. Almost a week of continuous warm weather and sunshine had consolidated the late February snowfall before we started. Ascents on south facing slopes were consistently firm in the morning, becoming soft by early afternoon. There were small pockets of better snow on steep north facing slopes, usually only found when descending from cols. We saw very few other skiers and there were more animal tracks (chamois, hare, fox) than ski tracks in the snow.

Sunday 9th March
Larche (08.00) to Bivouac Barenghi (14.00) - 6hrs : 11.5km
Col de Mallemort / Col du Vallonnet / Col de Stroppia
An interesting day passing abandoned Napoleonic border forts and travelling through remote and untracked terrain, followed by cold night in a small Italian bivouac hut.

Monday 10th March
Bivouac Barenghi (08.00) to Maljasset (12.30) - 4.5hrs : approx 12.5km
Colle del Infernetto / Colle Ciaslaras / Col de Mary / Vallon de Mary
A potentially difficult to navigate route in poor weather, crossing 5 cols (2 unnamed) but fairly obvious in good conditions. 2 short and steep descents before a long straightforward valley descent to a comfortable Gite in Maljasset.

Tuesday 11th March
Maljasset (06.45) to Ref Agnel (15.15) - 8.5hrs : approx 18.5km
Col de Longet / Col Blanchet / Col de St Veran / Col Chamoussier
A long day made possible by great weather. The route crosses the frontier ridge twice and appears obvious in good conditions. Some ski tracks made by day-trippers from Ref Blanche and Ref Agnel.

Wednesday 12th March
Ref Agnel (08.00) to Abries (12.00) - 4hrs : approx 13.5km
Col de l'Echassier / unnamed col / Val de Segure
After 2 short climbs a fairly straightforward route leads down a quiet valley.

Thursday 13th March
Abries (06.30) to Montgenevre (16.30) - 10hrs ; Approx 28km
Col du Malrit / Les Fonts / Col de Lac de Sagne Enfonza
Originally planned as 2 short days this became a 28km monster. An early start is needed for the long south facing climb up Col du Malrit. The winter room at Les Fonts would make a good overnight stop. The Nordic tracks from Les Fonts towards Cerviers help speed progress towards the final climb up to the pistes of Montgenevre.

David Hamilton. Vallouise / Ecrins 18 March 2014

David Hamilton
High Adventure
67 Castle Road
Hartshill
Nuneaton
Warwickshire
CV10 0SG

Email:  david@highadventure.org.uk

Telephone:    From UK    02476 395422
From other countries     +44 2476 395422

Skype:  davidhamilton8848

Website by Jenkin Hill Internet